Pills, Fear, and Forever Changed

I felt that no one was listening to my concerns.  I had a bad feeling that what I was experiencing had something to do with the antibiotics I had been taking.  I tried to communicate this but it seemed to only separate me from everything and everyone.  It was if no one wanted to admit what was going on.

I arrived home and took the meclizine I was prescribed with  hope that they would make the horrible things I was experiencing go away.  I faithfully took each pill as instructed anticipating that soon I would be restored to a grounded and solid sense of myself and where I was in space.  But nothing happened.   If anything, my symptoms became worse.  As I cautiously made my way around my home everything I saw continued to bounce and blur with each wobbly and unsteady step I took.  I walked with my feet placed far apart in an attempt to find some kind of stability.  I groped at anything I could lay my hands on trying to find something to hang on to that would stop me from falling.  I couldn’t hold my head still and I felt like a bobble-head doll!  It was exhausting and frightening beyond words.

Still I continued taking the Meclizine but still nothing changed, it only worsened.  I called the doctor and made another same day appointment and once again drove myself to the clinic where I saw a physician’s assistant that really didn’t offer much help other than to instruct me to continue with taking the meclizine.  I put myself through that ridiculous drive again only to still leave without any sense of understanding of what was happening to me.

Once home I sat in shaken silence going over the course of events that led to where I was at that moment.  I tried to find some kind of clue, anything that would provide a starting point to finding answers.  Could it be the medicine I was given?  With that thought in mind I made my way to my computer and Goggled the word “gentamicin”.  What I found proved devastating and deepened the wounds I was beginning to feel inflicted on my soul.  Trying to remain still enough to read anything on my computer screen was physically and mentally consuming as the words and images on my computer screen appeared to move around and jump off the screen.  I could not keep my eyes still enough to read what I had found.  I ended up placing a piece of paper against the monitor to cover up the rows of lines I had not read yet.  I constantly felt as if I were falling out of my chair and continually fought the sensation that I was being sucked out into outer space.  I could not find any sense of grounding and trying to read only intensified this.  In spite of this I fought with everything I had left and what I was able to read stabbed me with a sense of fear I have never felt before.

Everything I was able to read described my symptoms exactly and in my mind there was no doubt that I had become a textbook example of the descriptions of side effects that can occur with the use of gentamicin.   The very last line read “and the damage is irreversible and permanent”.  Permanent – forever, always, never to go away, here for good…  What I learned was just the beginning of what I was going to learn about  “ototoxicity”, oto meaning ear, toxicity meaning poisoning….

This entry was posted in Disability, Independent Living, Inspiration, Motivation, Non Fiction, Rehabilitation, Research, Self Help, Transition, Vocational Rehabilitation and tagged , , , , , , , , , , , , , , , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s